Get your Health question answered in 3 easy steps

125 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes facial swelling and pain post parotidectomy?

Answered by
Dr.
Dr. Ashish Verma

General Surgeon

Practicing since :2008

Answered : 1290 Questions

default
Posted on Fri, 22 Aug 2014 in Lump
Question: Hi Dr. Virma
I had the parotidectomy on Mondaya nd I am a walking miracle. My surgeon worked on me for nearly 5 1/2 hours. It turned out that the mass/tumor /cyst whichever is the appropriate term was much larger than expected. There was nerve involvement to the degree that the surgeon had to cut the nerve in order to remove it and I am pretty sure he took the whole gland. During post-op consultation he told my husband the details of having to cut the nerve and then re-graft I think he said. He also told my husband that I would not likely be able to close my eye and there would also be some weakness on that side of my mouth. He encouraged XXXXXXX that there were steroids they could administer amd some physical therapy and not to let me be discouraged. When the resident returned to check on my recover, my husband pointed out that I was blinking. The resident had, me squeeze my eyes, lift my brows and smile. I puckered, pursed my lips, blew out puffy cheeks and spit out my tongue as well as open as wide as I could. He was quite dumbfounded as it was less than 2hrs ppst-op. The surgeon said that it was one of his most difficult procedures. It was an act of a Gracious God on my behalf. I didn't know about the nerve being cut until much later when they got me into a room and the nurse told me that she needed to administer a lubricant and tape my eye closed., I asked why and she told me that I wasn't supposed to have functionality. I showed her that my face was normal, numb, but normal. I go back Tuesday. I think he told my husband that he didn't see any evidences of cancer, but I don't know if you can see cancer especially in the early stages. I am so thrilled to have complete function of, my facial muscles. I think I can take on anything else. Maybe I go down on the record books for that doctor if not the center. I am praising God. I had a JP drain until Tuesday. They sent me home and my face looked like it would burst wide en, the swelling was so muc. By accident I put my hand back where the drain hole was scabbed over and scratched it open. It began to ooze clear fluid, so I gave area a little message and lots of clear fluid was expelled. It is not near as puffy now. I am on anti-biotic and am going to apply more Bacitracin So now we wait, and I van fit my head through the doorway.

Thanks, I will be in touch.
doctor
Answered by Dr. Ashish Verma 1 hour later
Brief Answer:
this indeed is a miracle

Detailed Answer:
Hi XXXXXXX

I am so much glad to hear about your successful surgery. And the preserved movements of your facial muscles, even after removing part of the nerve, is indeed a miracle. Its all Gods grace.

Continue your medicines and the puffiness will go out slowly.

Wish you a speedy recovery.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ashish Verma 44 hours later
Hi,

Thank you for you reply. Thank you for confirming that it is indeed a miracle that I have full function. Nearly the entire right side of my face is numb, yet I'm in a great deal of pain still. I did not think that I would need the pain medication this far out. It is Saturday night. I have had 7 c-sections, 2 bunionectomies, a hysterectomy, and 26 years years ago, a breast reduction. Never have I experienced this much pain this far out post-op. I usually have left over pain medication, but i think I will barely have enough to get me to Tuesday. My face is so swollen, it looks like I am holding a softball in the right side of my face. The skin is very taut as if a needle stick would blow it up, like a balloon which met with the tip of a pin. There's no other signs of infections, no red streaks, no fever, and no oozing of yellow mucus or fluid. I am combining Ibuprofen any where from 600 to 800 mg in between pain meds which 2 hydrocodone-acetamin (7.5 325). It hurts from my temple right down to below my jaw line.

How long does it take for this kind of thing to stop hurting this much? I've even cried a few times, and I don't normally, but in the morning when I get up and all the meds are out of my system, I'm hurting real bad. I am taking extra anti-biotic, the doctor told me 2 times a day, but my pharmacist who saw how red the area was suggested taking the antibiotic 4 times a day until I see the doctor on Tuesday. As mentioned, there's no fever, but the ibuprofen and acetamin could be masking it, I suppose. I clean it with 50% solution distilled water with hydrogen peroxide, then apply bacitracin ointment.

I wonder if the pain could be from the fluid build up. It radiates into my ear, as if I have an ear ache also. The hole where the drain was, of course is closed. Yesterday, I drank a slushie from Sonic, and it thought my face was going to explode it swelled up so bad. I was in so much pain, that I actually sterilized a needle and poked a hole in my center of the bump, and clear fluid came out, not much, but a few drops. I sterilized the area with rubbing alcohol, before I poke the needle, then again, washed with hydrogen peroxide, and applied more ointment. Maybe that was a dumb thing to do, but desperate times, call for desperate measures. It was around 8 pm last night, so going to my doctor's office was not an option.

Anyway, I hope he will do something about this, "watermelon" on the side of my face, because even wearing reading glasses hurts.

Thank you for you time and interest.

BLessings
XXXXXX
doctor
Answered by Dr. Ashish Verma 18 minutes later
Brief Answer:
the fluid built up inside needs drainage

Detailed Answer:
Hi,

As per your discription, i believe there is collection of fluid inside the wound. Maybe the drain needed to be kept a little longer.

That fluid needs to be drained out. That is what causing you all the pain. And if it stays inside, it might get infected and gorm an abscess. Continue the antibiotics and painkillers.

If the pain and swelling are severe (they are severe as per your description) better to show in an emergency room so that the collection can be evacuated either by aspirating by a large bore needle or opening the hole where the drain was.

Also request them to add some drug to reduce the fluid secretion like serratiopeptidase or enzymes like trypsin and chymotrypsin. This will enhance healing and expidate reduction of the swelling.

Hope i have been helpful.

Regards,
Dr. Ashish Verma
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Medical Topics

Recent questions on Ibuprofen

doctor1 MD

52 yo f. CBC within Normal limits. TSH within normal limits. Negative DM. 5 5 250 lbs. (Was maintaining 208 lbs until after 4 surgeries for Basal Cell Carcinoma. Moh s under and into R Nares positive results. Other 3 surgeries without clear parameters and was stated deep extensive BCC.) Dx with Depression and elevated cholesterol. Present meds; Effexor xr 75mg daily, Wellbutrin 100 mg twice daily, Pravastatin 20 mg daily. Problem; Constant fatigue, decreased ROM with L arm after surgery in 2012, constant pain L arm and feels as if bone will break (upper arm), Pain area increasing L arm then to L shoulder to both shoulders, Left neck with noted lumps, also lumps along collar bone bilat, pain at tongue base. No redness in throat and is not scratchy sore but yes noted pain, also head aches and pain was not relieved with 800 mg Ibuprofen and rest. Now I am noting bilat lower extremity edema and feels tight. Had the BCC for 4 years prior to surgery thinking is was psoriasis. L arm area was size of a quarter and increasing, L arm was greater than a nickle in size and a horn noted R deltoid area. Thank you

doctor1 MD

Hello my husband for the last 2 days have had blood in his urine he has made an appointment to see drs tomorrow

he is in good health aged 62 thought he has busted a blood vessel during intercourse would like your opinan .

he takes 10 mg crester 1 a day for colesterol and 2 ibuprofen twice a day for arthritic pain thanks Shirley Brown.

doctor1 MD

Everytime I take tramadol I get this excruciating pain right under my upper ribs on the left side .... So, I ve found that ibuprofen takes the abdominal pain away. I ve also had this pain twice before without taking tramadol ... But it woke me out of sleep that s how bad it hurts ... Is this a gallbladder attack?

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

My left testicle has been giving me slight pain and discomfort for around a week now. Especially when I lay on my side to go to sleep, it floats substantially in front of my right testicle. When I m standing it is more elevated than my right, and...